International Journal of Applied Research
Vol. 1, Issue 9, Part Q (2015)
A study of serum cholinesterase activity in acute Organophosphorous poisoning with clinical correlation
To evaluate relationship between consumption of organophosphorous compounds and alteration in levels of serum acetylcholinesterase enzyme.
Material and Method: Patients with respiratory failure were given ventilator support. Pupillary dilatation and drying up of secretions were taken as the sign of atropinization and the heart rate was maintained at 120 beats / minute. Atropine was given to all patients and the dose depended on the severity of the poisoning. In some cases it was given as an infusion. Pralidoxime was given to patients who had taken organophosphorous compounds and was not given in cases of organocarbamate compound. Patient received pralidoxime (Inj. P2AM) as 2 gms IV stat and 2.5/5 gms in each 5% Dextrose Normal Saline (DNS) pint (5 pints in 24 hours),0 each pint over 5 hours, total dose of P2AM given in 24 hours via continuous IV drip was 12.5/25 gms. The atropine used contained 1mg of the compound /ml and the same was also available as a drip of 100ml bottles which were used in some cases.
Results: It was also found that the serum acetylcholinesterase values correlated with the clinical symptoms suggestive of severe poisoning in most of the cases. However despite initiating treatment significant elevation of the values were not observed in the initial few days. On the contrary there seemed to be a further fall in the values in the initial few days following admission. In some cases even at discharge the serum AChE values were at around 30-40% of the normal.
Conclusion: The on admission serum AChE level is a good tool to predict the prognosis of the patient. Low levels of serum AChE are associated with bad prognosis and lower the serum AChE levels higher are the chances of mortality.
How to cite this article:
Rahul S Patil, UT Mane, Shilpa C Patil. A study of serum cholinesterase activity in acute Organophosphorous poisoning with clinical correlation. Int J Appl Res 2015;1(9):1122-1124.